Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 20, 2021Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 20, 2021, 7:51 PM CDT for Faribault County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 7:51 PM CDT (00:51 UTC)
Expired
Aug 20, 2021, 8:15 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Hail
0.25 in
Wind
40

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS83 KMPX 210051
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
751 PM CDT Fri Aug 20 2021
 
MNZ083-084-092-210115-
Waseca MN-Blue Earth MN-Faribault MN-
751 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Faribault, southeastern Blue Earth and southwestern Waseca Counties
through 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm over
Delavan, or 23 miles northeast of Fairmont, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Easton around 755 PM CDT.
  Mapleton and Minnesota Lake around 805 PM CDT.

Other locations in the path of this storm include St. Clair,
Pemberton and Waldorf.

This includes the following highways...
 Interstate 90 near mile marker 125.
 U.S. Highway 169 between mile markers 20 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4365 9400 4377 9419 4410 9389 4392 9357
TIME...MOT...LOC 0051Z 218DEG 41KT 4377 9404 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:55 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 20, 6:55 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Fri Aug 20 2021

.UPDATE...
Issued at 633 PM CDT Fri Aug 20 2021

Updated for 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM CDT Fri Aug 20 2021

The main impact in the short term continues to be the risk of severe
weather this evening across Minnesota. Behind the cold front Saturday
will be a cooler and calmer day.

Friday and Friday night... The upper level wave that has been slowly
moving across the northwest CONUS will finally be moving across the
Northern Plains and Upper Midwest. The lift from this upper level
feature combine with the surface cold front will be the main forcing
mechanisms for the showers and storms expected today and tonight.
Instability has been maximized locally over western Minnesota today
where dew points have been in the 70s vs 60s farther east. This
combined with some favorable shear, especially later in the day as
the low level jet develops should allow for the chance for some
severe storms. For these reasons the SPC has a slight risk across
much of Minnesota. The risk farther east in the state is dependent
on storm mode. With a cap in place based on the 18Z MPX special
sounding convective initiation will be difficult farther east. If a
line can develop with a solid cold pool however this line could last
with a strong to severe wind threat as it moves into eastern
Minnesota. Bottom line:  severe threat greatest in western Minnesota
and could last into parts of eastern Minnesota depending on the
evolution of the storms. As we head later into the night instability
will diminish and so will the severe threat. As we head into west
central Wisconsin some rain should still fall, but thunderstorm
chances will be much lower than Minnesota as the cold front will
arrive much later.

Saturday and Saturday night... Cooler and drier air will follow the
cold frontal passage that is driving the Friday storm threat. This
will create much cooler temperatures with highs in the 70s and dew
points in the 50s. No precipitation is expected in the drier post
frontal passage air. The main impact tomorrow is that we could once
again see some gusty diurnal winds in the late morning into
afternoon and early evening before the surface begins to cool.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM CDT Fri Aug 20 2021

There will be a few chances for showers and thunderstorms through
the long term period. Temperatures and dewpoints will increase again
early in the week before a cold front brings cooler, less humid air
for late in the week.

On Sunday, high pressure will be moving off to the east setting up
return flow raising the dewpoints back into the 60s late in the day
ahead of an approaching mid-level trough. This system looks like it
will follow a similar path to today's system, through the Dakotas
into Canada in southwest flow, with the attendant surface low moving
to the northeast in southern Canada, well north of the forecast
area. The guidance has been trending down with the potential
rainfall with this system, with perhaps a tenth or two of
precipitation. The 20.12 GFS has the bulk of the precipitation
closer to the surface low north of the international border with
little precipitation for the forecast area, while other guidance has
the precipitation blossom overnight in southwest Minnesota and west
central Wisconsin as a stout LLJ develops. This possibility will be
watched for the potential for some higher rainfall amounts in these
areas. The SPC has a Slight Risk touching southwest Minnesota, with
a Marginal Risk for our Minnesota counties, and General Thunder for
west central Wisconsin. It looks like there will be more than
sufficient shear for organized storms, but the instability (CAPE)
looks pretty meager.

On Monday a weak wave passing south of the CWA may bring a few
showers into far southern Minnesota, but otherwise it looks dry with
high temperatures mainly in the mid to upper 80s and lows in the
60s. Temperatures on Tuesday will be similar to Monday's
temperatures, but another wave in the southwest flow will start to
raise the precipitation chances. There are differences in timing
with this system, but as we get closer to the time timing should
become better. A cold front will cut across the forecast area Late
in the day and overnight, which will introduce cooler, more
comfortable air to the region. Highs on Wednesday will be in the 70s
to near 80 with dewpoints falling into the 50s as cooler and drier
air continues to filter into the area. Highs on Thursday and Friday
look to be only in the 70s with morning lows mainly in the 50s. Late
in the period another short wave looks to affect the region, but
confidence in any particular solution is low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Aug 20 2021

Storms have developed across western Minnesota and move east across
Minnesota and into Wisconsin this evening into tonight. As the
storms pass through expect MVFR with occasional IFR in the strongest
storms. The strongest storms are expected across western and central
Minnesota. After the storms pass through expect a return to VFR with
the winds shifting to the southwest overnight and west Saturday
morning. Clouds scatter Saturday afternoon with northwest winds
gusting back up to 20 knots possible.

KMSP... Gusty winds up around 30 knots this evening will be the main
impact until the storms arrive later this evening. Storms should
become weaker as they approach MSP, but TS still expected. Additional
gusty winds and rainfall will be the main impacts. Expect a westerly
wind shift after the storms pass.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA/MVFR late. Wind NW bcmg SE 5-10 kts.
Mon...VFR. Wind W 10-15 kts.
Tue...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...NDC
LONG TERM...CEO
AVIATION...BPH
Hazardous weather outlook, Aug 20, 3:26 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Fri Aug 20 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Very dry vegetation and breezy winds will produce conditions
favorable for rapid wildfire spread over much of central and
southern Minnesota through this evening.

Thunderstorms are likely this evening and tonight. Some storms
may be severe. Damaging wind is the primary hazard, but a few
tornadoes are possible. Large hail is a tertiary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is possible late Sunday into
Sunday night. Severe weather is possible, but confidence is low
with this system.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed for Friday
evening.

In the hours before

Special weather statement, Aug 20, 5:50 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT Fri Aug 20 2021

MNZ074-082-083-091-202330-
Brown MN-Blue Earth MN-Watonwan MN-Martin MN-
550 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northern Martin,
southeastern Brown, western Blue Earth and Watonwan Counties through
630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 14 miles northwest of Fairmont, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  St. James and Lewisville around 610 PM CDT.

Other locations in the path of this storm include Madelia and Hanska.

This includes the following highways...
 Interstate 90 between mile markers 96 and 102.
 U.S. Highway 14 between mile markers 97 and 98.
 U.S. Highway 169 between mile markers 38 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4381 9486 4398 9486 4434 9458 4415 9407
      4364 9448
TIME...MOT...LOC 2250Z 204DEG 38KT 4379 9467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLT
Special weather statement, Aug 20, 6:16 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Fri Aug 20 2021

MNZ048-049-055-057-210000-
Stearns MN-Kandiyohi MN-Pope MN-Swift MN-
616 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern Pope,
northwestern Stearns, northeastern Swift and northwestern Kandiyohi
Counties through 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Brooten, or 18 miles north of Willmar, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brooten and Belgrade around 630 PM CDT.

Other locations in the path of this storm include Sauk Centre and
Melrose.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 122 and 141.
 U.S. Highway 71 between mile markers 141 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4577 9457 4526 9511 4541 9544 4576 9515
      4577 9513
TIME...MOT...LOC 2316Z 204DEG 38KT 4538 9518

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JLT
Local storm report, Aug 20, 6:52 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          4 WSW BELGRADE          45.43N 95.08W
08/20/2021                   STEARNS            MN   STORM CHASER

            BRIEF TORNADO TOUCHDOWN ABOUT 2 MILES SOUTH
            OF, AND BETWEEN, BELGRADE AND BROOTEN.

&&

CEO
Local storm report, Aug 20, 6:59 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TORNADO          2 NNE BELGRADE          45.48N 94.99W
08/20/2021                   STEARNS            MN   STORM CHASER

            BRIEF TOUCHDOWN.

&&

CEO
Special weather statement, Aug 20, 7:13 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Fri Aug 20 2021

MNZ083-091-092-210045-
Blue Earth MN-Martin MN-Faribault MN-
713 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Faribault, east central Martin and southeastern Blue Earth Counties
through 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 15 miles east of Fairmont, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Delavan around 725 PM CDT.
  Easton around 730 PM CDT.

Other locations in the path of this storm include Mapleton and
Minnesota Lake.

This includes the following highways...
 Interstate 90 between mile markers 110 and 127.
 U.S. Highway 169 between mile markers 7 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4352 9424 4371 9433 4403 9395 4388 9376
      4385 9377 4385 9373 4378 9365
TIME...MOT...LOC 0012Z 231DEG 44KT 4370 9416

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Aug 20, 7:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
751 PM CDT Fri Aug 20 2021

MNZ083-084-092-210115-
Waseca MN-Blue Earth MN-Faribault MN-
751 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Faribault, southeastern Blue Earth and southwestern Waseca Counties
through 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm over
Delavan, or 23 miles northeast of Fairmont, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Easton around 755 PM CDT.
  Mapleton and Minnesota Lake around 805 PM CDT.

Other locations in the path of this storm include St. Clair,
Pemberton and Waldorf.

This includes the following highways...
 Interstate 90 near mile marker 125.
 U.S. Highway 169 between mile markers 20 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4365 9400 4377 9419 4410 9389 4392 9357
TIME...MOT...LOC 0051Z 218DEG 41KT 4377 9404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:06 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd39 min
Aug 20, 7:13 PM CDTSpecial Weather StatementMPXFaribault32 min
Aug 20, 8:59 PM CDTSpecial Weather StatementMPXCarver46 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.